MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN OFFSET COUPLER TRIAL 4MM; KNEE,PATEL/FEMOROTIBIAL,SEMICONSTRAINED,UNCEMENTED,POROUS,COATED,POLYMER/METAL

SMITH & NEPHEW, INC. LGN OFFSET COUPLER TRIAL 4MM; KNEE,PATEL/FEMOROTIBIAL,SEMICONSTRAINED,UNCEMENTED,POROUS,COATED,POLYMER/METAL
Catalog Number 71434304
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/13/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the instrument broke in two during surgery.There was no harm to the patient and all pieces were found and located.There was a backup device available.No delay reported.
 
Additional Manufacturer Narrative
The associated legion offset coupler trial was returned and evaluated.A visual examination of the returned product indicated that it has fractured in half.Both pieces were returned.The connection screw is assembled through the offset coupler male part into the offset coupler female part with a thread locking agent.An additional set screw is assembled on top of the connection screw in the offset coupler male part to fasten it during surgery.If an excessive amount of torque is applied to the set screw, torque may be transferred to the connection screw leading to a fracture.The cause for the break in the offset coupler trial connection screw may be attributed to excessive torque applied to the set screw.This instrument was manufactured in 2010 and it shows signs of significant wear/usage.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate further as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
LGN OFFSET COUPLER TRIAL 4MM
Common Device Name
KNEE,PATEL/FEMOROTIBIAL,SEMICONSTRAINED,UNCEMENTED,POROUS,COATED,POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8242090
Report Number1020279-2019-00135
Device Sequence Number2153956
Product Code MBH
UDI-Device Identifier03596010547972
UDI-Public03596010547972
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71434304
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/31/2018
Initial Date Received by Manufacturer 12/13/2018
Supplement Date Received by Manufacturer12/13/2018
Initial Report FDA Received Date01/11/2019
Supplement Report FDA Received Date02/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1